Opioid Overdose: What to look for

04 May 2019

HEROIN-ADDICT

Intravenous drug user.

Share

Each day, approximately 130 Americans die from an opioid overdose...

This rate of fatal opioid overdoses has increased by nearly six fold since 1999[1], and two out of three fatal drug overdoses involve a prescription or illicit opioid.

Every day in 2017, approximately 650,000 opioid prescriptions were dispensed in the US; one in five people who visited the emergency room (ER) were discharged with a prescription for opioids, and 3,900 people began abusing prescription opioids for the first time in this same year.[2][3] Owing to the addictive nature of opioids, and the fact that physical dependence upon these drugs can occur in as little as seven days, it is no surprise that drug overdose is now the leading cause of accidental death in the U.S.

On any given day, a grieving mother is burying her 19 year old daughter wondering if there was anything she could’ve done to save her. An innocent five year old boy is finding his parents unconscious in their living room with needles sticking out of their arms. A paramedic is responding to his fifth overdose call of the day, hoping that this person will make it out alive.

With heroin being laced with stronger, deadly substances like fentanyl and carfentanil, drug users have no idea what they are getting from their suppliers. Before each dose, they are taking an irreversible gamble with their lives. For any normal person, this would be enough to dissuade them from getting high. But for a person suffering from the disease of addiction, this isn't an option.

Risk Factors and Signs of Opioid Overdose

Individuals who are at higher risk of opioid overdose are those who have developed a dependence and tolerance for opioids, mix opioids with other substances such as benzodiazepines or alcohol, have other health issues such as sleep apnoea or liver failure, and take either illicit street drugs or exceed the prescribed opioid dose.

If a person has taken an excessive amount of opioids, they may exhibit pinpoint pupils and often fall asleep or “nod out”. If they are not experiencing an overdose, they will still respond to external stimuli such as being shaken, touched, or spoken to. It's when they do not respond like this that an overdose may have occurred. A person who does respond should nevertheless be watched carefully to ensure that their breathing does stop.

Signs of opioid overdose

Pinpoint pupils
Unusually pale face and skin color
Skin feels clammy
Body is limp
Lips and fingernails are exhibiting blue or purple discoloration
Vomiting
Choking or gurgling noises
Unconsciousness or unresponsive to external stimuli
Slow or undetectable heart rate and pulse
Shallow breathing or no breathing at all

Effects of Overdose on the Body

Opioid receptors in the body regulate the amount of pain the body perceives. These receptors are found in the gut, spinal cord and brain. When an opioid is taken, the chemicals bind to these receptors, mimicking the action of the body's natural opioid-like "endorphins", which produce feelings of comfort and euphoria. But these same receptors are also linked to networks in the brain that control respiration and blood pressure, which is why taking an excess of opioids can cause lethal cardiorespiratory arrest[4].

Even if an overdose isn’t fatal, a person can still experience detrimental long-term health effects. These effects can include acute lung injury and brain damage due to a lack of oxygen for an extended period of time, resulting in a deterioration of cognitive function and chronic hypoxia. This type of brain damage can occur in as little as 3-5 minutes without adequate oxygen intake. A person who has survived an overdose may also show signs of memory loss, lack of ability to concentrate, hearing loss, confusion, irritability, and depression.

Individuals who recover from an overdose may also acquire an infection due to unsanitary drug administration methods, abdominal pain, constipation, and a rapid onset of withdrawal symptoms. In addition, those who have suffered a previous overdose are more likely to experience another overdose in the future. In the event of recurring overdoses, an individual can develop respiratory depression and even respiratory failure as the vital organs are starved of oxygen over extended periods of time.

What to do in the Event of an Overdose

Not all opioid overdoses are fatal, which is why individuals should know how to respond appropriately if they are with someone who is exhibiting signs of an overdose. If you suspect that a person is suffering an opioid overdose, the first thing that you should do is call emergency services immediately. Even if you are unsure about whether or not it is an overdose, it is better to make the phone call and get professional help anyway. Time is of the essence in the event of an overdose, so each minute that you wait to call for help lessens the chance that the person affected will be able to recover. The sooner a person recovers from an overdose and begins breathing again, the less likely they are to suffer from the long term effects of opioid overdoses.

After emergency services have been notified, attempt to get the individual to regain consciousness. Rub the person’s sternum with your fist if they are unresponsive to your voice. The sternum is located where the ribs meet in the middle of the chest. If this stimulation causes the person to wake up, try to get them to keep talking to you and to stay awake until medical professionals arrive on the scene. If the person is still unresponsive, do not try another method of stimulation, as it may only cause further harm.

If the person is still unresponsive and you have access to nasal naloxone, lay the person flat on their back and tilt their head back. Half of the dose should be administered into one nostril, and the rest in the other nostril. If the person is taking shallow breaths or if there is no breathing at all, give the person a few quick rescue breaths while you wait 3-5 minutes for the naloxone to take effect. Only perform CPR if you are qualified to do so. If, after 5 minutes of administering the first dose of naloxone, the individual still isn’t breathing, administer a second dose of naloxone and repeat rescue breathing[5]. Hopefully, emergency services have arrived at this point, but if not, this process can be repeated as many times as needed.

If their breathing is restored, or if you don’t have naloxone, lay the person on their side to prevent the person from choking on their vomit and wait for medical attention to arrive.

Life-saving Medication

Naloxone is an opioid antagonist that is used to reverse the effects of an opioid overdose and restore a person’s breathing until medical help arrives. It comes in the form of both an injection and a nasal spray, making it easy to use and quick to administer.

Naloxone works by blocking opioid receptors so that the opioid drugs cannot bind themselves, reversing the sedating effects. This life-saving medication can be administered as many times as necessary without causing any harm to the individual. Though naloxone is a safe, non-addictive medication, it will send the drug user into immediate withdrawal symptoms when they regain consciousness, so they may show mood changes or behave unpredictably.

Although naloxone is extremely effective in reversing an opioid overdose, the effects of naloxone only last between 30 and 90 minutes. Since the effects of opioids may last longer than the effects of naloxone, the person should be monitored in the emergency department for at least 12 hours after an overdose to ensure that the overdose doesn’t reoccur once the naloxone wears off.

Since naloxone doesn’t prevent 100% of overdoses, a person administering naloxone cannot be held responsible for the death of someone who overdoses because most states protect them against such action through Good Samaritan Laws. These laws require law enforcement officials to assume that the person administering the naloxone did so in good faith and did everything they could have done to prevent the fatal overdose. Good Samaritan laws have been set in place to increase access to naloxone and encourage citizens to respond to and prevent fatal opioid overdoses[6].

Opioid overdoses are scary, but it is important to act quickly and do everything possible to save a person’s life. By educating the public on the signs of opioid overdose, what to do in the event of an overdose, and about life saving medications such as naloxone, we can begin to combat the opioid crisis that is killing people world wide.

Comments

Add a comment